Hail, Campbell
- When
- May 26, 4:20 PM MST to 4:30 PM MST
- Where
- Campbell County, 13.05 mi SSE of Rozet
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.100, -105.120
A thunderstorm briefly became severe over east central Campbell County. Hail to the size of ping-pong balls covered the ground south of Rozet.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over east central Campbell County. Hail to the size of ping-pong balls covered the ground south of Rozet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 26, 1:33 PM MST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 233 PM MDT TUE MAY 26 2015 .SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT ISSUED AT 223 PM MDT TUE MAY 26 2015 SCATTERED INSTABILITY SHOWERS ONGOING OVER THE BLACK HILLS THIS AFTERNOON WITH MORE ISOLATED ACTIVITY OVER NE WY. CONVECTION WILL CONTINUE IN THESE LOCATIONS INTO THE EVENING. OTHERWISE...WEAK SUBSIDENCE OVER MUCH OF THE SD PLAINS HAS ALLOWED FOR PARTLY TO MOSTLY SUNNY SKIES THERE. UPPER LEVEL TROUGH OVER THE PAC NW WILL REMAIN NEARLY STATIONARY IN THE PERIOD WITH AN ASSOCIATED FRONT SIDE JET STREAK EXPECTED TO LIFT NE INTO THE REGION TONIGHT INTO WEDNESDAY. THIS SYSTEM WILL INDUCE A FRONT SIDE LLJ WITH POS THETA-E ADV ENSUING TONIGHT INTO WED. CONCENTRATED FORCING ALONG THE WAA/POS THETA-E ADV ZONE WILL SUPPORT SCATTERED TO ISOLATED SHRA/TS ACTIVITY OVER NE WY INTO NW SD INTO WED MORNING. DIURNAL INSTABILITY AHEAD OF THE MID LEVEL JET STREAK WILL SUPPORT INCREASING CHANCES FOR SHRA/TS OVER MUCH OF THE AREA WEDNESDAY...ESP THE NORTHERN BLACK HILLS WHERE EDDY CONVERGE WILL BE IN PLACE. EDDY CONVERGENCE COUPLED WITH AN ADVANCING SFC TROUGH WILL BE THE PRIMARY FORCING MECHANISMS FOR SHRA/TS ACTIVITY WED AFTERNOON. MEAN FORECAST SOUNDINGS SUGGEST A DEVELOPING AXIS OF HIGHER CAPE FROM THE BH SE INTO SCENTRAL SD WITH 1000-1500 J/KG POSSIBLE IN THIS AREA. BULK DEEP LAYER SHEAR REMAINS QUITE MARGINAL WITH 25 TO 30 KNOTS FORECAST. OVERALL NOT THE BEST SETUP FOR STRONG TO SEVERE STORMS. HOWEVER...CAN NOT RULE OUT A STRONGER STORM OR TWO ESP IN THE NORTHERN BLACK HILLS AND THEN ACROSS SCENTRAL SD ESP AFTER CIN BREAKS DOWN. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH ANY HEAVY CELLS GIVEN HIGH PW/S OVER AN INCH AT MANY LOCATIONS ACROSS WESTERN SD. ADDED A HEAVY RAIN MENTION TO MAINLY NW SD. UPPER IMPULSE AND MAIN LOBE OF ASCENT WILL PUSH EAST WED EVENING WITH SHRA/TS CHANCES DIMINISHING. A SECONDARY IMPULSE MAY BRING A FEW SHRA TO NE WY LATER WED NIGHT. HOWEVER...CONFIDENCE IN SYSTEM STRENGTH AND RESULTING PRECIP REMAINS LOW. DRIED MOST PLACES OUT WED NIGHT SAVE SOME LOW POPS OVER NE WY. .LONG TERM...THURSDAY THROUGH TUESDAY ISSUED AT 223 PM MDT TUE MAY 26 2015 UPPER LEVEL LOW ACROSS THE NORTHERN ROCKIES WILL WEAKEN AND SLOWLY CROSS THE NORTHERN PLAINS ON THURSDAY AND FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY AND THURSDAY NIGHT...THEN GRADUALLY DISSIPATING FRIDAY AS DRIER AIR MOVES IN. BY THE WEEKEND...BROAD RIDGING DEVELOPS WITH DRY WEATHER EXPECTED AS HIGH PRESSURE BUILDS SOUTHWARD FROM CANADA. COOLER TEMPERATURES ARE EXPECTED FOR THE WEEKEND. A WARM UP IS EXPECTED THE FOLLOWING WEEK ALONG WITH A RETURN OF THUNDERSTORMS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY) ISSUED AT 223 PM MDT TUE MAY 26 2015 RAIN SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHEAST WYOMING AND THE BLACK HILLS AREA THIS AFTERNOON AND CONTINUE TONIGHT. MVFR CONDITIONS ARE POSSIBLE WITHIN ANY PRECIPITATION. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...JC LONG TERM...13 AVIATION...13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 416 AM MDT TUE MAY 26 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-271030- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 416 AM MDT TUE MAY 26 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTHEAST WYOMING AND THE BLACK HILLS TODAY. SEVERE STORMS ARE NOT EXPECTED...BUT STRONGER STORMS MAY CONTAIN HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR THUNDERSTORMS ARE EXPECTED MOST DAYS THIS WEEK. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE ON WEDNESDAY...ESPECIALLY FROM THE BLACK HILL EASTWARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The Rapid City radar (KUDX), 183 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570120.